Find over 200 print-friendly fact sheets about heart disease and related health topics.
Rebound headache is a type of chronic headache that can result from
overuse of pain medicines. This is often a problem for people who have
frequent, severe headaches.
A rebound headache occurs once pain medicine has worn off,
prompting a person to take another dose. This can lead to a cycle of more
frequent headaches and taking higher doses of medicine more often until a
person builds up a tolerance. Eventually a headache results whenever the
medicine is stopped. At that point, the person can't stop taking the pain
relievers without having a headache.
Treating rebound headache can be hard. To break the cycle,
medicine may be needed that helps prevent headaches, and the person needs to
avoid pain medicine when headaches occur. Gradually, headaches may become
less frequent and less severe.
July 7, 2011
Anne C. Poinier, MD - Internal Medicine & Colin Chalk, MD, CM, FRCPC - Neurology
To learn more visit Healthwise.org
© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.